Alert archive / South Carolina / Areal Flood Advisories in 2016
Areal Flood Advisory 21, NWS Columbia, SC
NWS Columbia, SC issued this areal flood advisory at May 19, 2016, 8:26 PM EDT for 4 counties in South Carolina. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2016, 8:26 PM EDT (00:26 UTC)
- Expired
- May 19, 2016, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
564
WGUS82 KCAE 200026
FLSCAE
FLOOD ADVISORY
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT THU MAY 19 2016
SCC003-009-011-075-200315-
/O.NEW.KCAE.FA.Y.0021.160520T0026Z-160520T0315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGEBURG SC-BARNWELL SC-BAMBERG SC-AIKEN SC-
826 PM EDT THU MAY 19 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1115 PM EDT
* AT 815 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH
ISOLATED THUNDERSTORMS EXTENDING FROM SOUTHERN AIKEN COUNTY
EASTWARD THROUGH BARNWELL, BAMBERG, AND ORANGEBURG COUNTIES.
SOME OF THE SHOWERS CONTAINED HEAVY RAIN. THE SHOWERS WERE
MOVING EASTWARD NEAR 5 MPH. STORM TOTALS OF 3 TO 4 INCHES IN
SOME LOCATIONS WILL LEAD TO MINOR FLOODING ALONG SMALL STREAMS
AND POOR-DRAINAGE AREAS.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DENMARK...BARNWELL STATE PARK...AND LONG BRANCH BAY
HERITAGE PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO
DEEPER WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODING.
&&
LAT...LON 3317 8177 3321 8177 3321 8180 3329 8187
3331 8184 3331 8188 3333 8190 3341 8193
3341 8191 3343 8193 3345 8191 3359 8132
3357 8079 3341 8059 3329 8060 3315 8089
3314 8149 3316 8154 3314 8156 3314 8174
$$What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at May 19, 8:06 PM EDT, 20 minutes earlier.
Area forecast discussion, May 19, 8:06 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Columbia SC 806 PM EDT THU MAY 19 2016 .SYNOPSIS... A series of low pressure systems will move northeastward along a stalled front in the forecast area through Friday. The last in the series will have moved northeast of the area Saturday and drying will begin. An approaching pressure ridge will extend through the area Monday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Wedge remains across the forecast area with locations in the southeastern Midlands and CSRA in the low 70s with the remainder of the area in the low to mid 60s. Showers and isolated thunderstorms have developed along the boundary between the cool and warm air...with some localized very heavy rainfall. WSR-88D rain rates up to 4 inches an hour have been noted with some minor flooding of roads and low lying areas in and around the Denmark area. Heaviest rain currently stretches from Bamberg through the Savannah River Site...eastern Augusta and Fort Gordon. with pwat values around 1.75 inches the potential for heavy rain will continue overnight with concerns currently along the boundary where cells continue training. With the extensive cloud cover and rain overnight low temperatures will only fall a few degrees with lows in the northern and central Midlands in the upper 50s to low 60s...and mid 60s in the southeastern Midlands and CSRA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Wedge continues Friday with continued moisture flux/isentropic lift. Leaned toward the local wedge scheme for maximum temperatures across the central and north CWA. Shortwave trough moving through the region in the evening and models indicate strong associated lift. Weak surface low moving from south Georgia northeast across the east Midlands and Coastal Plain during the early evening. Precipitable water remains above climatology 1.5 to 1.75 inches. So heavy rain remains possible especially late in the day and evening as suggested by high-resolution models. A few thunderstorms possible, mainly elevated convection as warm front moves slowly north through the area...although wedge may linger north of CAE. Cold front will move through the forecast area Saturday morning, with the front pushing east of the area during the afternoon. Models suggest the front will move offshore by the afternoon. There will still be a chance for showers and a few thunderstorms early in the day Saturday, with the chance for rainfall diminishing by the afternoon. Moisture lifting northeast of the area Saturday night...broad but amplified upper trough over the Eastern Seaboard. Drier air advecting into the region with downslope flow developing. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Downslope flow Sunday but upper trough rotating through the area. Temperatures aloft cold but moisture appears shallow. Latest guidance suggests dry forecast Sunday but kept a slight chance of showers associated with instability but threat for showers may be in the east. The upper low will lift northeast early next week allowing ridging and surface high pressure to build into the area. This pattern supports dry weather and near normal temperatures. Moisture may increase late in the period as ridge moves off the coast. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Expect mainly IFR conditions through the TAF period. Moisture will remain high in a wedge pattern with an associated stationary front in or just south of the Central Savannah River Area. The models depict isentropic lift through the TAF period. The NAM and GFS MOS plus SREF guidance were in good agreement indicating IFR conditions. The focus for heavier showers and possible thunderstorms will be strongest this evening near the front affecting AGS and DNL, and Friday afternoon throughout the area ahead of the next significant mid-level shortwave trough. Widespread cloudiness should help limit instability and thunderstorm coverage. Expect scattered embedded thunderstorms with too much timing uncertainty for inclusion in the TAFs at this time. The GFS LAMP supported mainly northeast winds 5 to 10 knots. EXTENDED AVIATION OUTLOOK...High moisture associated with low pressure near the forecast area will likely support widespread ifr conditions through Friday night. Showers and possibly thunderstorms will occur. The low will begin to lift farther northeast of the area Saturday, but an associated lingering cold front or trough will help support a continued chance of restrictions in showers and thunderstorms into Sunday. A dry pressure ridge will likely dominate Monday and Tuesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 19, 6:49 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 649 AM EDT THU MAY 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 649 AM EDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE HEAVY RAINFALL POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 19, 6:27 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FLASH FLOOD DENMARK 33.32N 81.14W
05/19/2016 BAMBERG SC LAW ENFORCEMENT
SHERIFF OFFICE REPORTED MINOR STEET FLOODING
WITH DITCHES FULL IN DENMARK.
&&
JL/MPNearby
Areal Flood Advisories in South Carolina, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.